Alert archive / California / High Wind Watches in 2010

High Wind Watch 9, NWS Las Vegas, NV

May 26, 2010Inyo County, California

NWS Las Vegas, NV issued this high wind watch at May 26, 2010, 3:14 PM PDT for Inyo County, California. It took effect at May 27, 2010, 1:00 PM PDT. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
May 26, 2010, 3:14 PM PDT (22:14 UTC)
In effect from
May 27, 2010, 1:00 PM PDT
Expired
May 27, 2010, 3:30 PM PDT
In force
3 hr
Issued by
NWS Las Vegas, NV

County Inyo County, CA

The nearest sounding before it

Edwards AFB, CA (KEDW), launched 12:00Z, 10.2 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Edwards AFB, CA at 12:00Z on 2010-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Edwards AFB, CA at 12:00Z on 2010-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1342 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this high wind watch went out at May 26, 2:43 PM PDT, 31 minutes earlier.

Area forecast discussion, May 26, 2:43 PM PDT, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
243 PM PDT WED MAY 26 2010

CORRECT SYNOPSIS TYPO

.SYNOPSIS...AN UNSEASONABLY STRONG AREA OF LOW PRESSURE WILL MOVE
INTO NORTHERN CALIFORNIA THURSDAY...THEN ACROSS THE GREAT BASIN
FRIDAY. THIS WILL ALLOW FOR BELOW NORMAL TEMPERATURES THROUGH THE
END OF THE WEEK...WHILE PRECIPITATION WILL BE CONFINED MAINLY TO
NORTHERN INYO...ESMERALDA AND LINCOLN COUNTIES. GUSTY WINDS WILL
CONTINUE ACROSS THE AREA THURSDAY AND BE MAINLY CONFINED TO
NORTHWEST ARIZONA FRIDAY. DRIER AND WARMER WEATHER IS THEN EXPECTED
OVER THE HOLIDAY WEEKEND.
&&

.SHORT TERM...TONIGHT THROUGH SATURDAY EVENING...MODEL CONSISTENCY
REMAINS GOOD WITH HIGH CONFIDENCE IN SOLUTIONS. SATELLITE SHOWS
PARTLY TO MOSTLY CLOUDY SKIES ACROSS SOUTHERN NEVADA WITH MOSTLY
SUNNY SKIES ACROSS SOUTHEAST CALIFORNIA AND NORTHWEST ARIZONA.
DECIDED TO ISSUE A WIND ADVISORY FOR CENTRAL AND SOUTHERN NYE
COUNTIES THE REST OF THIS AFTERNOON AND EVENING AS ISOLATED STATIONS
REPORTING GUSTS IN EXCESS OF 40 MPH. NO CHANGE TO THE ADVISORY FOR
WESTERN INYO COUNTY AS NO SIGN OF DOWNSLOPE WINDS YET.

WATER VAPOR IMAGERY SHOWS NEXT SHORTWAVE SET TO SLIDE INTO NORTHERN
CALIFORNIA TONIGHT WHICH WILL INCREASE SHOWER COVER ACROSS NORTHERN
CALIFORNIA AND NORTHERN NEVADA. MAIN CORE OF TROUGH SET TO MOVE
ACROSS THE NORTHERN SIERRA AND INTO WESTERN NEVADA FRIDAY AFTERNOON.
LOW WILL THEN TRACK DUE EAST ACROSS CENTRAL NEVADA FRIDAY NIGHT AND
BE OVER UTAH SATURDAY. MODELS CONTINUE TO INDICATE A LIMITED AMOUNT
OF MOISTURE WITH THIS TROUGH WHICH JUST BRUSHES ACROSS OUR NORTHERN
FORECAST AREA TONIGHT THROUGH FRIDAY NIGHT. A DRY SLOT WORKS INLAND
ACROSS EASTERN CALIFORNIA...FAR SOUTHERN NEVADA AND NORTHWEST
ARIZONA. THERE WILL BE MORE WIND TOMORROW ESPECIALLY FOR NYE AND
LINCOLN COUNTIES IN SOUTHERN NEVADA ALONG WITH NORTHWEST ARIZONA. SO
HOISTED WIND ADVISORY FOR THOSE AREAS TOMORROW BETWEEN 11 AM AND 8
PM. HI-RES MODEL SHOWS ANOTHER POTENTIAL DOWNSLOPE EVENT IN THE LEE
OF THE SIERRA IN WESTERN INYO COUNTY SO HAVE ISSUED A HIGH WIND
WATCH BETWEEN NOON AND MIDNIGHT THURSDAY. STRONG BELT OF WINDS
REMAIN OVER WESTERN ARIZONA ON FRIDAY SO ADDITIONAL WIND PRODUCTS
MAY BE NEEDED. A COLD FRONT WILL MOVE THROUGH FRIDAY NIGHT WITH
WINDS SHIFTING TO THE NORTHWEST FOR SATURDAY.

.LONG TERM...DRY NORTHWEST FLOW IS FORECAST OVER THE AREA SUNDAY AND
TEMPERATURES SHOULD REBOUND TO AROUND NORMAL UNDER MOSTLY CLEAR
SKIES. MEMORIAL DAY THROUGH THE MIDDLE OF THE WEEK WILL BRING NORMAL
TO ABOVE NORMAL TEMPERATURES AND DRY CONDITIONS TO THE REGION. OTHER
THAN A FEW CLOUDS CROSSING THE AREA FROM TIME TO TIME...OVERALL
CLEAR SKY CONDITIONS ARE EXPECTED. CONFIDENCE IS FAIRLY HIGH AS
MODELS SHOW A RELATIVELY LOW VARIANCE EACH DAY OF THE EXTENDED WITH
HIGH PRESSURE THE DOMINANT FEATURE AND WEAK LOW PRESSURE SOUTH OF
THE AREA. 500MB HEIGHT LINES OVER SOUTHERN NEVADA ARE FORECAST TO
INCREASE 150 TO 180 METERS BETWEEN TODAY TO NEXT WEDNESDAY AND 850MB
TEMPS INCREASE 15 OR SO DEGREES FAHRENHEIT. THIS POINTS TO
TEMPERATURES REACHING WELL INTO THE 90S ACROSS THE LAS VEGAS VALLEY
BY MID WEEK WITH SOME AREAS REACHING THEIR FIRST 100 DEGREE DAYS.
&&

.FIRE WEATHER...THERE WILL BE ANOTHER ROUND OF GUSTY SOUTH TO
SOUTHWEST WINDS ON THURSDAY. THE LATEST FUEL UPDATE FROM THE
SOUTHWEST AREA...SOUTHERN CALIFORNIA AND WESTERN GREAT BASIN
INDICATE FUELS IN THE DRY RANGE. AN INCREASE IN LOW LEVEL MOISTURE
SHOULD KEEP MINIMUM HUMIDITY VALUES AT OR SLIGHT ABOVE THE CRITICAL
15 PERCENT VALUE...SO THE AREA SHOULD NOT OBSERVE WIDESPREAD RED
FLAG CONDITIONS. CONDITIONS IN NORTHWEST ARIZONA COULD DETERIORATE
FRIDAY AS DRY AREA STARTS MOVING IN ALONG WITH CONTINUED GUSTY
SOUTHWEST WINDS. NOT CONFIDENT ENOUGH THIS AFTERNOON TO ISSUE A FIRE
WEATHER WATCH. WILL CONTINUE TO MONITOR.
&&

.AVIATION...FOR MCCARRAN...SOUTHWEST WINDS WILL CONTINUE TO GUST
BETWEEN 25 AND 30KTS TODAY WITH MAINLY SCT MID LEVEL CLOUDS AOA 12K
FEET THROUGH THIS EVENING. MAINLY HIGH LEVEL CLOUDINESS EXPECTED
THURSDAY. GUSTY SOUTHWEST WINDS TO CONTINUE THROUGH FRIDAY WITH AN
AREA OF LOW PRESSURE OFF THE COAST THURSDAY AND THEN MOVING ACROSS
THE GREAT BASIN FRIDAY.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...SOUTHERLY WINDS GUSTING BETWEEN 25 AND 35KTS TODAY WITH
SOME FAVORED AREAS GUSTING TO AROUND 40KTS. SCT TO OCCASIONALLY BKN
CLOUDS AOA 12K FEET EXPECTED THROUGH THIS EVENING FOLLOWED BY MAINLY
HIGH CLOUDS ON THURSDAY. GUSTY SOUTHWEST WINDS WILL CONTINUE
THURSDAY AND FRIDAY WITH AN AREA OF LOW PRESSURE OFF THE COAST
MOVING INLAND. SHOWER CHANCES WILL BE CONFINED TO MAINLY THE SIERRA
BUT COULD SPREAD ACROSS THE NORTHERN ZONE AREAS AT TIMES THROUGH
FRIDAY.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...WIND ADVISORY UNTIL 9 PM PDT THIS EVENING FOR NVZ014-017.
WIND ADVISORY FROM 11 AM TO 8 PM PDT THURSDAY FOR NVZ014-015-017.
AZ...WIND ADVISORY FROM 11 AM TO 8 PM MST THURSDAY FOR AZZ001-003.
CA...WIND ADVISORY UNTIL MIDNIGHT PDT TONIGHT FOR CAZ519-520.
HIGH WIND WATCH FROM THURSDAY AFTERNOON THROUGH THURSDAY
EVENING      FOR CAZ519-520.
&&

PIERCE/SALMEN

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, May 26, 5:37 AM PDT, 9 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
537 AM PDT WED MAY 26 2010

CAZ519-520-270000-
EASTERN SIERRA SLOPES-OWENS VALLEY-
537 AM PDT WED MAY 26 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

ANOTHER PACIFIC STORM OFF THE WEST COAST WILL BRING THE POTENTIAL
FOR STRONG DOWNSLOPE WINDS TO THE EAST SLOPES OF THE SOUTHERN
SIERRA AND THE WESTERN FOOTHILLS OF THE OWENS VALLEY LATE THIS
AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE STORM WILL MOVE OVER NORTHERN CALIFORNIA LATE THURSDAY AND
THEN SHIFT EAST ACROSS NORTHERN NEVADA ON FRIDAY. THIS WILL
RESULT IN GUSTY WINDS ON THURSDAY WITH THE POTENTIAL ONCE AGAIN
FOR DOWNSLOPE WINDS. ISOLATED SHOWERS WILL ALSO BE SEEN THROUGH
FRIDAY. DRIER AND WARMER CONDITIONS LOOKED FOR OVER THE HOLIDAY
WEEKEND AND INTO THE FIRST OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER,
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ001>003-036-CAZ521>527-NVZ014>022-270000-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
537 AM PDT WED MAY 26 2010 /537 AM MST WED MAY 26 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER LOCAL GUSTY
WINDS ARE EXPECTED THIS AFTERNOON AND INTO THE EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER A STRONG
PACIFIC STORM WILL MOVE ACROSS THE AREA THURSDAY AND FRIDAY
RESULTING IN WIDESPREAD GUSTY WINDS TO OVER 40 MPH THURSDAY
AFTERNOON. SCATTERED SHOWERS ARE ALSO EXPECTED OVER THE NORTHERN
MOUNTAINS THURSDAY AND FRIDAY. DRIER AND WARMER CONDITIONS THEN EXPECTED
OVER THE HOLIDAY WEEKEND AND INTO THE FIRST OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER,
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 10:25 AM PDTWind AdvisoryVEFClark, Esmeralda, Nye11 hr
May 26, 3:14 PM PDTWind AdvisoryVEFClark, Esmeralda, Lincoln, Nye33 hr
May 26, 3:44 AM PDTHigh Wind WatchVEFInyo7 hr

Nearby

High Wind Watches in California, 2010Every high wind watch in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.